Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 62, NWS New Orleans, LA

May 14, 2007Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 14, 2007, 1:12 PM CDT for Terrebonne Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2007, 1:12 PM CDT (18:12 UTC)
Expired
May 14, 2007, 1:45 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:22 PM CDT, 50 minutes earlier.

Area forecast discussion, May 14, 12:22 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT MON MAY 14 2007

.UPDATE...
MOST OF CENTRAL AND SOUTH LA AND THE SOUTHWEST TIP OF MS ARE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING. NUMEROUS FACTORS ARE IN PLACE TO SUPPORT POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS. LCH AND LIX SOUNDINGS HAVE A
NEARLY IDENTICAL TEMPERATURE PROFILES AND SHOW A CONTINUATION OF
STEEP LAPSE RATES THAT HAVE BEEN IN PLACE THE LAST FEW DAYS. THIS
FACTOR ALONE WOULD FAVOR AT LEAST A FEW STORMS BRIEFLY REACHING
SEVERE LEVELS.

LOCAL SOUNDING ANALYSIS TECHNIQUES ALSO SHOW POTENTIAL FOR
DAMAGING WIND GUSTS OVER 60 MPH ALONG WITH HAIL UP TO AROUND ONE
INCH IN DIAMETER. LIKE YESTERDAY...THE COMBINATION OF THE SEA AND
LAKE BREEZES WILL ASSIST WITH CONVECTIVE DEVELOPMENT.
HOWEVER...TODAY THE SEA BREEZE WILL ALSO COINCIDE WITH A
STRONGER THAN TYPICAL MARINE LAYER FLUX AND WIND CONVERGENCE AS
NOTED IN CURRENT OBSERVATIONS. THERE WILL ALSO BE DIFFERENTIAL
HEATING ON THE EDGE OF THICKER STRATOCUMULUS AND CUMULUS CLUSTERS.
THE MODELS ALSO SHOW DECENT CONVERGENCE AT 925 AND 850 MB WITH
EVEN A LOW CENTER POSSIBLY MOVING ACROSS THE FORECAST AREA. THERE
MAY BE OTHER POSITIVE OR NEGATIVE FACTORS NOT CONSIDERED IN THIS
DISCUSSION...BUT THERE IS ENOUGH POSITIVE TO INCLUDE THE SLIGHT
RISK OF SEVERE IN THE GRIDS AND TEXT PRODUCTS. HAVE ALSO INCREASED
POPS ACROSS MOST OF THE AREA SINCE THE MODELS HAVE BEEN
UNDERPLAYING POPS IN THE ACTIVE CONVECTIVE AREAS THE LAST FEW
DAYS.

AVIATION...
THE KBTR AND KMSY AND SURROUNDING AREA TERMINALS MAY SEE SEVERE
THUNDERSTORMS THIS AFTERNOON. THE MOST COMMON WIND GUSTS WILL BE
IN THE 30 TO 40 KNOT RANGE...BUT IS A CHANCE FOR GUSTS TO NEAR 50
KNOTS LIKE WHAT OCCURRED IN KGPT YESTERDAY. HAVE FROM THE
SOUTHEAST GA/NORTHEAST FL WILDFIRES IS MAKING ITS MOVE WEST AND
HAS REACHED THE PEARL RIVER AND KASD. HAZY CONDITIONS FROM SMOKE
WILL REDUCE VISIBILITES DOWN TO 3 TO 5 MILES AT TIMES THIS
AFTERNOON AS FAR WEST AS I-55...AND NEAR KBTR AND THE ATCHAFALAYA
RIVER. SOME THUNDERSTORMS WILL PRODUCE TROPICAL DOWNPOURS THAT
WILL REDUCE VISIBILITIES BELOW ONE MILE.

&&

.PREV DISCUSSION... /ISSUED 220 AM CDT MON MAY 14 2007/

SYNOPSIS...
SURFACE BOUNDARY HAS LOST ITS PUNCH ALONG THE COAST. MOST
PRECIPITATION HAS DIED OUT FOR THE NIGHT...BUT WILL HAVE TO WATCH
FOR FOG IN AREAS THAT RECEIVED RAIN DURING THE AFTERNOON. TEMPS AT
07Z RANGE FROM UPPER 60S TO MIDDLE 70S. DEWPOINTS MAINLY IN THE
60S...WITH ANY REAL DRY AIR BOTTLED UP TO THE NORTH OF US.

SHORT TERM...
IF YOU LIKED THE WEATHER SATURDAY AND SUNDAY...YOU WILL LIKE TODAY
AND TUESDAY...BECAUSE VERY LITTLE HAS CHANGED. OTHER THAN THE
BOUNDARY LAYER BEING A COUPLE OF DEGREES COOLER THAN SUNDAY...THE
SONG REMAINS THE SAME. A WEAK BOUNDARY IN THE AREA...ALONG WITH
LAND-SEA INTERACTION WILL ALLOW CONVECTION TO DEVELOP DURING THE
HEAT OF THE AFTERNOON. AREAL COVERAGE TO REMAIN RATHER LOW THE
NEXT TWO DAYS...IN THE 20 TO 30 PERCENT RANGE. THOSE AREAS
RECEIVING THUNDERSTORMS COULD STILL SEE SOME HAIL WITH WET BULB
ZERO HEIGHTS STILL AROUND 10-11K FEET. WITH BOUNDARY LAYER JUST A
LITTLE BIT COOLER...HIGH TEMPS TODAY ABOUT A CATEGORY COOLER THAN
SUNDAY...AND MAYBE 2 DEGREES COOLER THAN THAT ON TUESDAY.

ALL MODELS SHOW RIDGE BREAKING DOWN SOMEWHAT ON WEDNESDAY...WITH A
COLD FRONT APPROACHING FROM THE NORTHWEST. THIS WILL BRING GREATER
CHANCES FOR PRECIPITATION WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
FOR NOW WILL LEAVE POPS IN THE CHANCE CATEGORY...AND CONTINUE
CURRENT WORDING IN HWO.

WILL CONTINUE MENTION OF HAZE IN THE FORECAST BEFORE FRONTAL PASSAGE.
OUR EAST TO SOUTHEAST LOW LEVEL WINDS WILL BE TRANSPORTING SOME OF
THE SMOKE FROM THE FLORIDA AND GEORGIA FIRES TOWARD THE AREA. AT
THIS POINT...DONT EXPECT PROBLEMS WITH AIR QUALITY AT THE
SURFACE...BUT IT MAY BE NOTICEABLE...ESPECIALLY NEAR SUNRISE AND
SUNSET TUESDAY AND WEDNESDAY.

LONG TERM...
ALL MODELS NOW MOVE THE COLD FRONT TO THE SOUTH OF THE AREA...INCLUDING
THE MARINE ZONES...BY THURSDAY EVENING. CANADIAN HIGH PRESSURE WILL
TAKE UP RESIDENCE OVER THE OHIO AND TENNESSEE RIVER VALLEYS FOR
THE WEEKEND. ONCE THE PRECIPITATION MOVES OUT OF THE AREA THURSDAY
MORNING...DRY THROUGH THE REMAINDER OF THE FORECAST PERIOD. WITH
THE CANADIAN HIGH PRESSURE TO OUR NORTHEAST...TEMPERATURES WILL BE
NEAR TO SLIGHTLY BELOW NORMAL...WITH PLEASANT HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  66  85  64 /  40  20  30  20
BTR  89  67  85  65 /  40  20  30  20
MSY  88  70  85  68 /  30  20  30  20
GPT  85  68  82  65 /  20  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, May 14, 11:50 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 AM CDT MON MAY 14 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-150100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1150 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL...
SOUTH CENTRAL...AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST
MISSISSIPPI THIS AFTERNOON AND EARLY THIS EVENING. NUMEROUS SURFACE
BOUNDARIES AND AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME
HEATING TO PROVIDE A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE MAIN THREAT WILL BE
LARGE HAIL AND FREQUENT LIGHTNING STRIKES...HOWEVER...A FEW STORMS
COULD ALSO PRODUCE DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES WHICH MAY FALL IN AS LITTLE AS AN
HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON SEA BREEZES WILL COMBINE AGAIN ON TUESDAY WITH A WEAK
UPPER LEVEL DISTURBANCE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS THAT COULD BE STRONG WITH HAIL AND GUSTY WINDS.

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT...BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...ALONG WITH HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY ACROSS
SOUTH LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

22

In the hours before

Special weather statement, May 14, 12:52 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1252 PM CDT MON MAY 14 2007

LAZ056-059-065>067-141830-
ASSUMPTION-LOWER LAFOURCHE-LOWER TERREBONNE-UPPER LAFOURCHE-
UPPER TERREBONNE-
1252 PM CDT MON MAY 14 2007

...STRONG THUNDERSTORMS DEVELOPING OVER TERREBONNE PARISH...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE WAS DETECTING RAPIDLY
DEVELOPING THUNDERSTORMS OVER UPPER TERREBONNE PARISH BETWEEN
AMELIA AND HOUMA...MOVING WEST AT 10 MPH. OTHER SHOWERS DEVELOPING
OVER CENTRAL LAFOURCHE PARISH NEAR LOCKPORT WILL LIKELY INTENSIFY
INTO THUNDERSTORMS BY 115 PM.

THESE STORMS WERE PRODUCING FREQUENT LIGHTNING AND MAY PRODUCE
SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH BEFORE 130 PM.

PEOPLE OUTDOORS IN THESE AREAS SHOULD SEEK SHELTER IF THUNDER IS
HEARD OR THREATENING WEATHER APPROACHES. THERE IS A CHANCE THESE
STORMS MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON. STAY
TUNED TO NOAA ALL HAZARDS WEATHER RADIO...LOCAL TELEVISION AND
RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:52 PM CDTSpecial Marine WarningLIX53 min
May 14, 1:43 PM CDTSevere Thunderstorm WarningLIXJefferson32 min
May 14, 1:47 PM CDTSevere Thunderstorm WarningLIXSaint Charles35 min
May 14, 2:26 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist34 min
May 14, 2:28 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne47 min
May 14, 2:47 PM CDTSevere Thunderstorm WarningLIXSaint James58 min
May 14, 3:26 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa34 min
May 14, 4:16 PM CDTSevere Thunderstorm WarningLIXLivingston29 min
May 14, 4:34 PM CDTSpecial Marine WarningLIX41 min
May 14, 4:45 PM CDTSevere Thunderstorm WarningLIXJefferson30 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge57 min
May 14, 5:17 PM CDTSpecial Marine WarningLIX28 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa31 min
May 14, 6:11 PM CDTSpecial Marine WarningLIX49 min
May 14, 2:41 PM CDTSevere Thunderstorm WarningLIXPearl River34 min
May 14, 5:35 PM CDTSevere Thunderstorm WarningLIXPike25 min
May 14, 6:14 PM CDTSevere Thunderstorm WarningLIXAmite31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.